← Return to Concerned about the side effects of anastrozole

Discussion
tinalove (@tinalove)

Concerned about the side effects of anastrozole

Breast Cancer | Last Active: Jan 2 2:21pm | Replies (1474)

Comment receiving replies
@roch

I have been on Anastrozole for 3 months since diagnosis of breast cancer in March 2018. I will be having surgery later this year and goal of hormone treatment is to prevent need for chemotherapy after surgery. I have read some of the replies and did not see anyone mention of depression. I am having problems with depression since started taking medication. I was so bad at last oncology appointment they referred to psychiatry. At his point treating the depression symptoms rather than change cancer treatment.

My opinion is the depression is related to Anastrozole and not the fact I have newly diagnosed cancer. Prior to starting meds, I was dealing with diagnoses fine, after starting meds I have crying spells often. I have history of depression, so maybe I was more susceptible to changes in hormones. I am glad I talked to doctor about by symptoms and getting help.

I had some hair thinning, my solution is to cut hair shorter. No problems with hot flashes. Had some neck stiffness and minor headaches, those symptoms are tolerable compared to depression. .

Jump to this post


Replies to "I have been on Anastrozole for 3 months since diagnosis of breast cancer in March 2018...."

Hello "roch" – don't know if this will help but……..the first symptom I noticed when starting Arimidex and Letrozole (tried both) was depression. It was almost immediate and severe. I generally am not depressed so I'm certain it was the meds. It's also common, of course, to have anxiety and depression with a cancer diagnosis and treatment, so perhaps a double whammy. I do feel the meds cause depression so if it's any support – know that the meds are saving you from future chemo possibly and that would be a very good thing and soldier through the best you can. Altering hormones causes it's own set of problems.

Roch: I, too, have experienced bouts of depression (unusual for me) this spring since going on anastrozole in January, even though I only take a half dose. I associated it with not being able to exercise every day (the chemo-induced neuropathy seemed to increase following the end of chemo). My reaction was to exercise earlier in the day (treadmill at the gym) and spend more time with outside activities (Stephen Ministry and working with foster care students). My personal analysis of being a cancer survivor is that it's always going to be something… some things I can control (like asking for a different aromatase inhibitor if the depression bouts continue, exercising earlier in the day, taking Chinese herbs, etc.) and some things are out of my control (like the nerve damage, insomnia, and extreme arthralgia). For me, trying anything and everything beats having to go through chemo, again. Don't hesitate to ask your oncologist to switch your AI to letrozole or exemestane to see if you can avoid experiencing the bouts of depression. Each of us reacts differently to a particular hormone therapy, depending on our body chemistry. Just be aware that all of these meds can cause various side-effects. Wishing you a better outcome in future!

Hello, Roch ~ Rest assured that you are not alone in having depression as an Arimidex side effect. I don't quite know what else to say, as mine comes in waves. Some days I truly feel upbeat and it lasts for a day or two and then i wake up and don't want to get out of bed. Pain also varies ~ Hot flashes pretty constant but I can deal with them . 18 months since diagnosis, 36 radiation treatment, turned down chemo and am now 13 months on Arimidex. At age 69, I did not want to even TRY chemo and my doctor conceurred, I was diagnosed with Stage 2A Est and Pro positive, HerpII negative . One node effected, 16 others removed, all clear. As you coan tell from this typing I am experiencing visual problems. Prayers, etc. are in heavy use. WIshing you good days ahead.

Welcome to Connect, @roch.
A cancer diagnosis is life-changing, and I'm so glad you recognized your symptoms of depression and sought help.
My research about anastrozole also led to this article which echos your insights:
Electroacupuncture Helps Ease Fatigue, Anxiety, and Depression in Women Taking Aromatase Inhibitors: http://www.breastcancer.org/research-news/electracupuncture-helps-ai-side-effects

@roch, may I ask how you are treating and managing the depression?

Thank you for the information about electroacupuncture, will see if anyone in my area provides this service.

I currently see psychologist and take Sertraline HCL (Zoloft) and Bupropion HCL XL (Wellbutrin XL).

LM

  Request Appointment